Onglyza - anyone on this?

By theladyiscrazy Latest Reply 2011-08-08 16:35:00 -0500
Started 2010-10-04 15:23:54 -0500

I recently received an information brochure on this medication. It is suppose to help keep blood sugar from spiking after eating and help with keeping fasting numbers down (which I have a HUGE problem with). I was wondering if anyone has heard of this medication and/or if they are on it? If so, what are your impressions?


11 replies

kitkat1955 2011-08-08 16:35:00 -0500 Report

Whoops…I just started taking Onglyza a couple of weeks ago and really like it…or at least compared to the Actos I was on. For me, Actos was a nightmare of extreme edema, unwarranted weight gain and hair loss. I had some stomach upset initially with the Onglyza, but it settled down in a week or so and my BG #'s are very good. I also take metformin (500 mg./morning, 1,000mg./evening). I've lost 9 lbs. of water weight and finally I'm losing some 'real' weight…the first time in 8 months I've been able to lose weight, no matter how carefully I watch my diet. Since I have been using samples, I was astounded today when I filled my first Rx for Onglyza…$220+ (at Sam's Club, no less!). No wonder my doctor was careful to tell me to use the Rx benefit card!! I'm supposed to get it for $10/month instead. Wow! That's expensive…

What are my alternatives?

kdroberts 2010-10-05 09:09:54 -0500 Report

Personally, I wouldn't touch the stuff. It (and Januvia) inhibits an enzyme that plays a major part in the communication between the pancreas and the liver which has been studied but it also plays a role elsewhere in the body, including the immune system, in particular stopping certain pre-cancerous cells turning cancerous. Until that aspect of the drugs have been researched and proven safe and it's been on the market for a decade or so and the people who are taking it are OK, I think it could be dangerous.

Some further reading

theladyiscrazy 2011-02-10 17:06:08 -0600 Report

The doctor put me on Januvia (well Janumet). Now I am concerned. HMMMM, guess I will discuss it with her when I go back in 1 1/2 weeks.

CaliKo 2011-02-10 13:17:02 -0600 Report

Good information, thanks. I was searching for info on this drug because my sister was just diagnosed and this is the first thing the doctor prescribed. With a fasting level of 117 and an A1C of 6.3. I think she needs a new doctor… why would she start with a relatively new, pricey designer drug with possibly serious side effects?

kdroberts 2011-02-10 13:20:28 -0600 Report

Good question. Metformin would be a much better starting option if medication is needed. Neither of those numbers suggest the need for medication though.

CaliKo 2011-02-10 13:30:33 -0600 Report

She is reluctant to take the drug, and is going to enroll in a CDE class and try diet and exercise first. I did suggest she ask her doctor about Metformin instead if she needed a drug. I am hopeful she'll get her numbers in a better place, she is a marathon runner, but has been plagued with injuries the last couple of years so hasn't had as much exercise as she's used to. Thanks for the info.

HisTxLady 2010-10-04 22:57:46 -0500 Report

I agree with yall its best to wait and see what buzz it creates. There was one med I used to take Reglan for helping my digestive system and I was on it for years. And one day my Doctor told me she was going to take me off of it cause there were a lot of lawsuits going on about Reglan and she felt it was to dangerous for me to take. Thank you Lord for not giving me any of the side affects.

God Bless

GabbyPA 2010-10-04 18:20:53 -0500 Report

I got one too the other day. I have been curious about it, but with all the issues these new drugs have been having even with FDA approval...I am going to wait to see how it does with long term side effects.

Next Discussion: Higher numbers »